Assessing Critical Situations in Cancer Care

May 2, 2016
Michelle Bragazzi, BS, RN

While oncologic emergencies are common among cancer patients, they can often be avoided with close monitoring, early intervention, and ongoing patient education.

While oncologic emergencies are all too common among cancer patients, this can oftentimes be avoided with close monitoring, early intervention, and ongoing patient education.

Brenda Shelton, RN, MS, CCRN, AOCN, of Johns Hopkins Hospital, and Cynthia Chernecky, PhD, RN, CNS, AOCN, FAAN, of Augusta University, presented a session at the Oncology Nursing Society (ONS) 41st Annual Congress held April 28 to May 1 in San Antonio, Texas, called Assessing and Preventing Critical Situations. Their focus was to help nurses identify critical issues in the high-risk cancer patient population, such as sepsis, cardiac dysrhythmias, hemorrhagic cystitis, and pancreatitis.

To understand how to tackle these kinds of emergencies, nurses should first understand that patients with solid tumors vs hematologic malignancies may experience different symptoms. For example, a patient with a solid tumor may experience organ dysfunction due to local invasion, whereas those with hematologic cancers have diffuse disease at the onset due to hematopoietic abnormalities.

The first thing oncology providers look for when it comes to treatment-related toxicity is sepsis. Depending on pre-existing comorbidities and disease state, sepsis can present itself in various ways. A cancer patient may not actually look as sick as they are due to long-term abnormalities, a progressive decline in their condition, or leukopenia (lack of inflammatory cytokines). Understanding the different stages of sepsis may prevent this life-threatening condition from spiraling out of control:

SIRS: Systemic inflammatory response syndrome is two or more of the following: Temp > 38.3 C or < 36.0 C, heart rate > 90 beats per minute, respiratory rate > 20 per minute, or white blood cell count > 12 or < 4 K/cu mm or > 10% bands.

Sepsis: Two SIRS criteria plus a known or suspected bacterial, viral, or fungal infection.

Severe sepsis: Sepsis plus at least one sign of end organ dysfunction, such as altered mental status, decreased urinary output, thrombocytopenia, or systolic blood pressure < 90 or mean arterial pressure < 65, prior to fluid resuscitation.

Septic shock: Hypotension and elevated lactate levels > 4 mmol/L may be signs of hypoperfusion/septic shock. Septic shock is persistent hypotension despite adequate fluid resuscitation (30 mL/kg).

Timing is crucial when it comes to treating sepsis. It is recommended that within the first 3 to 6 hours of detecting the aforementioned symptoms, which includes obtaining blood cultures, treat with intravenous fluids and oxygen, and administer antibiotics within 60 minutes of triage-every hour of delay beyond the first 60 minutes increases mortality by 7.6%.

In addition to sepsis, patients experiencing respiratory compromise, hypotension, bleeding, treatment-induced cardiomyopathy, and electrolyte imbalance are at risk for developing cardiac dysrhythmias:

Direct irritation/damage to conduction pathways: Radiation treatment, taxane drugs, or surgery (pneumonectomy).

Drugs causing oxygen free radicals: Cytarabine, fluorouracil, topoisomerase inhibitors, and tyrosine kinase inhibitors.

Causes of fluid/electrolyte disturbances: Platinum-based drugs, cetuximab, dehydration/fluid overload.

Depending on the cause, cardiac dysrhythmias can be reversed, but timing is of essence, especially when it comes to ventricular arrhythmias. Intervening with pharmacologic agents (calcium channel/beta blockers, amiodarone, digoxin), electrical procedures (cardioversion, pacemaker/automatic implantable converter defibrillator, ablation), or stabilizing the patient with electrolyte therapy may help manage cardiac conduction issues.

Hemorrhagic cystitis is typically not the first issue that comes to mind when monitoring patients for treatment-/cancer-related side effects or symptoms. But it is worth noting that patients who receive chemotherapy drugs, such as cyclophosphamide or ifosfamide, or those who contract an infection like cytomegalovirus, are at risk of developing erosion of the bladder.

Hematuria, fever, bladder spasms, and dysuria are symptoms associated with hemorrhagic cystitis. Administering preventative medications such as mesna will help to protect the bladder during ifosfamide and cyclophosphamide treatment, but if this issue still occurs, it can be managed. Intravenous fluids, continuous bladder irrigations, or even interventional procedures (silver nitrate, cautery, cystoscopy) can prevent this condition from getting out of control.

Lastly, the presenters focused a significant amount of time on pancreatitis. Again, not an area that is thought of much when it comes to an oncologic emergency, but this is very painful for the patient and has a 20% to 80% mortality rate.

The most common cause is biliary tract disease. Infection, medications, ischemia, tumors, and major surgery can also cause pancreatitis. If your cancer patient appears jaundiced, or has vomiting/food intolerance, pain, abdominal distention, or fever, it is important to assess further by obtaining laboratory tests (complete blood count, amylase and lipase levels), along with diagnostic tests (endoscopic retrograde cholangiopancreatography, CT, ultrasound).

If pancreatitis is left untreated, patients can go on to experience cardiac failure, liver failure, shock, and disseminated intravascular coagulation. The management of pancreatic inflammation can be accomplished by monitoring circulating volume, implementing gastrointestinal rest (nil per os [NPO], nasogastric tube), and other supportive measures to minimize sepsis and other complications.

While other oncologic emergencies can occur, recognizing the above risk groups allows the nurse to intervene sooner, which in turn increases survival for the cancer patient during the treatment phase of their care.

Related Content:

ONS | News